Neuroleptic Malignant Syndrome

Polypharmacy and drug interactions are a risk with any medication. In this month’s issue, Julie Pullen, MS, and Charlotta Eaton, MD, present a case of a patient with schizophrenia who developed neuroleptic malignant syndrome when two medications didn’t mix well. After being admitted to the emergency department with a persistent cough and chest pain, the patient was prescribed azithromycin 250 mg to be taken by mouth twice daily because of pneumonia. The patient had been taking clozapine 200 mg orally before meals and bedtime for 10 years because of schizophrenia. Approximately a week after beginning her azithromycin regiment, the patient presented with profuse diaphoresis; muscular rigidity, including cogwheeling; dysphagia; poor appetite and weight loss; a fixed gaze; and mutism. For the full case report and information about the diagnosis of neuroleptic malignant syndrome, click here >>

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s